Methotrexate-Induced Pancytopenia and Mucositis Caused by Medication Error
The use of methotrexate in routine clinical practice is becoming more common among specialties such as rheumatology, dermatology, oncology and obstetrics. General clinicians are increasingly encountering patients on this drug.
Though it has a high safety profile, there is a recognised risk of acute toxicity or long-term complications associated with its use, which can be worsened by several factors such as advanced age, moderate to severe renal impairment, low folate level and/or inadequate folate supplementation, hypoalbuminaemia, polypharmacy causing drug-drug interactions and wrongful administration. We present a case of a 45-year old woman with rheumatoid arthritis who presented with acute pancytopaenia and mucositis due to methotrexate toxicity. We highlight its peculiar dosing regimen to minimise prescribing errors.
Keywords: Methotrexate, pancytopenia, mucositis, side-effects, medication error
Articles published in the Ghana Medical Journal may not be published elsewhere without the consent of the publishers. Request for consent for reproduction of material published in the Ghana Medical Journal should be addressed to the Editor-in-Chief. The publisher of this Journal reserves the right of copyright of all articles published in the Journal. It should also be understood by all authors that articles approved for publication in the journal are also deemed for publication online by the publisher.
Ghana Medical Journal is an Open Access journal and applies the Creative Commons Attribution (CC BY) license (Creative Commons Attribution License) 4.0 International. See details on the Creative Commons website (https://creativecommons.org/licenses/by/4.0/) to articles and other content published in the Journal.